Maine, 2008

Winter Storm and Heavy Snow in Maine, February 13, 2008

February 13, 2008 · NWS CAR · 17 events in 17 counties and zones

Snow developed across the region during the morning of the 13th in advance of approaching low pressure. The snow transitioned to a wintry mix across central portions of the region during the afternoon of the 13th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Snow developed across the region during the morning of the 13th in advance of approaching low pressure. The snow transitioned to a wintry mix across central portions of the region during the afternoon of the 13th. Across Downeast areas...the snow transitioned to a wintry mix during the morning of the 13th before eventually transitioning to heavy rain from the late morning through early afternoon hours. The low tracked near the Maine coast during the evening of the 13th...with precipitation ending later that night while the low exited through the maritimes.|Across northern portions of Aroostook and Piscataquis Counties precipitation remained mostly snow...with some sleet and freezing rain. Storm total snow acumulations in this area generally ranged from 7 to 9 inches. From southeast Aroostook county...across northern portions of Penobscot and Washington counties...to central and southern Piscataquis counties storm total snow accumulations generally ranged from 5 to 8 inches with locally higher totals. Ice accumulations across this region generally ranged from 1/4 to 1/2 of an inch...with up to 3/4 of an inch of ice reported across northern Washington county. Across Downeast areas...storm total snow accumulations generally ranged from 4 to 7 inches before transitioning to freezing rain and eventually heavy rain. Ice accumulations Downeast were generally less than 1/4 of an inch.|The combination of heavy rain and storm drains which had been blocked by snow and sleet contributed to standing water developing on some roads along with other poor drainage areas. The urban flooding was generally minor...though some roads were closed for a time.|The combination of gusty winds...along with heavy wet snow and ice accumulating on power lines and tree limbs which snapped...contributed to power outages. Approximately 4,500 customers across central and Downeast areas lost power for varying amounts of time during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 9:55 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 9:55 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
955 PM EST TUE FEB 12 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE REGION OVERNIGHT. LOW
PRESSURE WILL TRACK UP THE EAST COAST...CROSSING THE GULF OF
MAINE LATE WEDNESDAY. THIS SYSTEM WILL SPREAD ANOTHER ROUND OF
SNOW AND MIXED PRECIPITATION ACROSS THE REGION WEDNESDAY INTO
WEDNESDAY NIGHT.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
HAVE TWEAKED SKY/TEMP/TD VALUES TO CURRENT SATELLITE AND AMBIENT
TEMPERATURE CONDITIONS USING SERP OBS DATA TOOL FOR THE CWA.
OTHERWISE TIMING OF ONSET OF PRECIPITATION LOOKS GOOD WITH NO
ADJUSTMENTS TO POPS NEEDED ATTM. ALL CURRENT HEADLINES LOOK GOOD.

USED A BLEND OF THE GFS AND NAM FOR WEDNESDAY AND WEDNESDAY
NIGHTS STORM AND WILL ISSUE WARNINGS FOR THE ENTIRE FORECAST AREA.
LOW PRESSURE WILL TRACK THROUGH SOUTHERN NEW ENGLAND ON WEDNESDAY
AND THEN THROUGH THE GULF OF MAINE ON WEDNESDAY NIGHT. ALL
INDICATIONS ARE THAT STRONG WARM AIR ADVECTION IN ADVANCE OF THIS
LOW WILL PRODUCE HIGH QPF AMOUNTS ACROSS THE STATE WITH THE
HIGHEST AMOUNTS OVER DOWNEAST SECTIONS. USED A BLEND OF THE GFS,
NAM, AND HPC GRIDS FOR QPF WHICH INDICATES 2 TO 3 INCHES OF LIQUID
OVER DOWNEAST SECTIONS TAPERING TO AN INCH OVER NORTHERN SECTIONS.
CRITICAL THICKNESS INDICATES PRECIP WILL FALL AS SNOW ACROSS THE
REGION DURING THE MORNING HOURS WITH 4 TO 7 INCHES OVER INTERIOR
AND DOWNEAST SECTIONS BEFORE CHANGING TO RAIN EARLY IN THE
AFTERNOON. EXPECT 1 TO 2 INCHES OF RAIN TO FALL ACROSS DOWNEAST
SECTIONS AFTER THE SNOW ENDS AND BEFORE RAIN THE ENDS WEDNESDAY
EVENING. EVEN THOUGH WE WILL NOT REACH WARNING CRITERIA FOR
SNOWFALL OVER DOWNEAST, EXPECT HEAVY SNOWFALL DURING THE MORNING
HOURS COULD PROVIDE SIGNIFICANT IMPACT TO THE REGION BEFORE THE
CHANGE OVER SO HAVE DECIDED TO ISSUE WARNINGS THERE ALSO. EXPECT
WARNING SNOW ACROSS THE REMAINDER OF THE REGION WITH SIGNIFICANT
ICING OVER CENTRAL SECTIONS BEFORE AN EVENTUALLY CHANGE OVER TO
RAIN AS FAR NORTH AS HOULTON DURING THE LATE AFTERNOON HOURS.
EXPECT CENTRAL ZONES TO HAVE THE HIGHEST IMPACT WITH THE
COMBINATION OF SNOW, SLEET, AND FREEZING RAIN. MAINLY SNOW ACROSS
THE NORTH BUT COULD EVEN SEE A MIX AS FAR NORTH AS VAN BUREN BY
WEDNESDAY EVENING. HIGHEST SNOWFALL WILL BE ACROSS ZONES 2, 3, AND
4 WHERE MOST OF THE PRECIP WILL FALL AS SNOW. ZONE 1 WILL BE ON
THE NORTHERN EDGE OF THE PRECIP SO WILL HAVE A WIDE RANGE OF SNOW
WITH THE CROWN RECEIVING AROUND 5 INCHES BUT SOUTHEAST SECTIONS UP
TO 9 INCHES. AS LOW PRESSURE MOVES SOUTHEAST OF THE REGION
WEDNESDAY NIGHT EXPECT IMPROVING CONDITIONS FROM WEST TO EAST
ACROSS THE REGION.
&&

.SHORT TERM /WEDNESDAY NIGHT/...
MAIN FOCUS WILL BE THE NEXT SYSTEM APCHG FROM THE GREAT LAKES
THURSDAY NIGHT INTO FRIDAY. WENT AHEAD W/A GFS/SREF COMBO WHICH
PUTS LIKELY POPS ACROSS MUCH OF THE CWA W/THE EXCEPTION FOR THE
COAST W/CONFIDENCE RUNNING HIGH. TEMPS LOOK TO BE COLD ENOUGH FOR ALL
SNOW W/THIS EVENT.

SPEAKING OF THE TEMPS...DECIDED TO UNDERCUT THE MOS GUIDANCE BY AT
LEAST 3 DEGS W/THE COLD AIRMASS FILTERING INTO THE REGION THURSDAY
NIGHT AHEAD OF THE NEXT SYSTEM. TEMPS SHOULD LEVEL OFF BY
DAYBREAK FRIDAY AS CLOUDS MOVE IN.

WENT W/SNOW ON FRIDAY FOR THE WX GRIDS W/THE HIGHEST POTENTIAL FOR
SNOW MAINLY CNTL AND NRN AREAS.
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE FIRST SYSTEM WILL EXIT OUT INTO NEW BRUNSWICK FRIDAY NIGHT
W/SNOW TRANSITIONING OVER TO SNOW SHOWERS. USING A QPF OF .15-.25
RANGE AND SNOW RATIOS OF 12-15:1 GIVES 3-5 INCHES IN THE NRN AND
CNTL AREAS.

HIGH PRES BUILDS ACROSS THE REGION ON SATURDAY W/ANOTHER SHOT OF
COLD TEMPERATURES BY SUNDAY MORNING. UNDERCUT MOS GUIDANCE BY 5
DEGS ESP N AND W USING LOCAL MIN TEMPS STUDY USING 925MB TEMPS OF
-18 TO -20C. THIS PUTS SUNDAY MORNING TEMPS IN -20F OR LOWER
ACROSS THE FAR N AND W AND -10F OR LOWER ACROSS NERN AREAS.

IT LOOKS LIKE YET ANOTHER LOW PRES SYSTEM COULD AFFECT THE CWA ON
MONDAY INTO MONDAY NIGHT. LATEST GFS AND GGEM POINT TO A LOW
COMING OUT OF THE DEEP SOUTH AND MOVING THROUGH ALONG THE MAINE
COAST WHICH WOULD LEAD TO ANOTHER ROUND OF SNOW FOR THE MAJORITY
OF THE REGION. THE LATEST ECMWF SHOWS THE LOW TRACKING WELL W OF
THE STATE BRINGING WARMER AIR NORTHWARD LEADING TO THE
POSSIBILITY OF SNOW GOING OVER TO RAIN EVERYWHERE.
ATTM...CONFIDENCE IS LOW ON THE TRACK. THEREFORE...STAYED CLOSE TO
THE GMOS AND HAVE THE MENTION OF SNOW IN THERE.
&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL LOWER TO IFR IN SNOW STARTING AROUND 09Z
ACROSS THE SOUTH REACHING THE NORTH BY 12Z. EXPECT IFR CONDITIONS
TO CONTINUE UNTIL THE EVENING WITH IMPROVING CONDITIONS TO MVFR/VFR
DURING WEDNESDAY NIGHT.

LOOKING FURTHER OUT: VFR FOR THURSDAY AND THEN CONDITIONS FALL
BACK TO IFR/MVFR ON FRIDAY AS LOW PRES MOVES ACROSS THE STATE.
CONDITIONS TO IMPROVE TO VFR SATURDAY AND CONTINUE INTO SUNDAY AS
HIGH PRES BUILDS IN FROM CANADA.
&&

.MARINE...
QUIET ACROSS THE WATERS TONIGHT AS HIGH PRESSURE CRESTS THE
REGION. WINDS ON THE INCREASE AFTER MIDNIGHT REACHING GALE FORCE
BEFORE DAYBREAK WEDNESDAY AND CONTINUING GALE FORCE FOR THE
REMAINDER OF THE DAY.

LOOKING FURTHER OUT: SCA POTENTIAL IS THERE ON THURSDAY W/INCG NW
FLOW AND CAA BEHIND DEPARTING LOW. SCA RUNS RIGHT INTO LATE FRIDAY
AND THEN THINGS RELAX BY LATE SATURDAY W/A RETURN TO ANOTHER ROUND
OF SCA BY LATE SUNDAY. LEANED HEAVILY W/THE GFS FOR THE WINDS AND
ADJUSTED THEM DOWN EARLY FRIDAY AND AGAIN SATURDAY AS THEY LOOK TO
BE RUNNING A TAD HIGH GIVEN A WEAK GRADIENT. WNAWAVE WAS USED FOR
THE SEAS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MEZ001>006-010.
     WINTER STORM WARNING FROM 4 AM TO 6 PM EST WEDNESDAY FOR
     MEZ011-031-032.
     WINTER STORM WARNING FROM 4 AM TO 1 PM EST WEDNESDAY FOR
     MEZ015>017-029-030.
MARINE...GALE WARNING FROM 6 AM TO 6 PM EST WEDNESDAY FOR ANZ050>052.
&&

NEAR TERM...FITZSIMMONS/FOSTER
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FITZSIMMONS/FOSTER
MARINE...FITZSIMMONS/FOSTER/HEWITT
Hazardous weather outlook, Feb 12, 3:41 PM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EST TUE FEB 12 2008

MEZ001-132045-
NORTHWEST AROOSTOOK-
341 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ002-132045-
NORTHEAST AROOSTOOK-
341 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY.

MEZ003>006-010-132045-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
341 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY.

MEZ011-031-032-132045-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
341 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ015>017-132045-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
341 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ029-030-132045-
COASTAL HANCOCK-COASTAL WASHINGTON-
341 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-132045-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
341 PM EST TUE FEB 12 2008

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 3 heavy snow, 3 heavy rain. Local standard time, as filed.

Winter Storm, Southern Penobscot

When
February 13, 3:00 AM EST to 11:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches. Ice accumulations ranged from 1/10 to 1/4 of an inch...along with significant amounts of sleet.

Winter Storm, Interior Hancock

When
February 13, 3:00 AM EST to 11:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. Ice accumulations ranged from 1/10 to 1/4 of an inch...along with significant amounts of sleet.

Winter Storm, Central Washington

When
February 13, 3:00 AM EST to 11:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches. Ice accumulations ranged from 1/10 to 1/4 of an inch...along with significant amounts of sleet.

Winter Storm, Coastal Hancock

When
February 13, 3:00 AM EST to 11:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches. Ice accumulations ranged from 1/10 to 1/4 of an inch...along with significant amounts of sleet.

Winter Storm, Coastal Washington

When
February 13, 3:00 AM EST to 11:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches. Ice accumulations ranged from 1/10 to 1/4 of an inch...along with significant amounts of sleet.

Winter Storm, Central Penobscot

When
February 13, 4:00 AM EST to 11:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch...along with significant amounts of sleet.

Winter Storm, Southern Piscataquis

When
February 13, 4:00 AM EST to 11:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches. Ice accumulations were around 1/4 of an inch...along with significant amounts of sleet.

Winter Storm, Northern Washington

When
February 13, 4:00 AM EST to 11:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Ice accumulations generally ranged from 1/4 to 1/2 of an inch...with localized accumulations to 3/4 of an inch. Significant amounts of sleet were also reported.

Winter Storm, Northern Penobscot

When
February 13, 6:00 AM EST to 11:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch...along with some sleet.

Winter Storm, Southeast Aroostook

When
February 13, 6:00 AM EST to 11:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch...along with some sleet.

Winter Storm, Central Piscataquis

When
February 13, 6:00 AM EST to 11:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch...along with significant amounts of sleet.

Heavy Snow, Northwest Aroostook

When
February 13, 8:00 AM EST to 11:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northeast Aroostook

When
February 13, 8:00 AM EST to 11:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Piscataquis

When
February 13, 8:00 AM EST to 11:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

Heavy Rain, Penobscot

When
February 13, 11:00 AM EST to 11:00 PM EST
Where
Penobscot County, Bangor to Orono
Reported by
Law Enforcement
Coordinates
44.800, -68.770

Heavy precipitation developed across southern Penobscot county during the 13th. The precipitation initially began in the form of snow...which accumulated 4 to 6 inches before eventually transitioning to rain during the late morning and afternoon. The snow blocked storm drains...allowing the heavy rain to pond and accumulate on roads and in poor drainage areas. The urban flooding and standing water was generally considered minor...though some roads were closed at times through the afternoon into the evening. Storm total precipitation across southern portions of the county generally ranged from 1.50 to 2.50 inches. These totals represented a combination of snow...sleet and rain during the event. Some towns reporting urban flooding and standing water included Bangor...Orono and Brewer.

Heavy Rain, Hancock

When
February 13, 11:00 AM EST to 11:00 PM EST
Where
Hancock County, Bar Harbor to Ellsworth
Reported by
Law Enforcement
Coordinates
44.380, -68.200

Heavy precipitation developed across Hancock county during the 13th. The precipitation initially began in the form of snow...which accumulated 4 to 6 inches before eventually transitioning to rain during the late morning and afternoon. The snow blocked storm drains...allowing the heavy rain to pond and accumulate on roads and in poor drainage areas. The urban flooding and standing water was generally considered minor...though some roads were closed at times through the afternoon into the evening. Storm total precipitation across the county generally ranged from 2.00 to 3.00 inches...though localized totals in excess of 3.50 inches were reported. These totals represented a combination of snow...sleet and rain during the event. Some towns reporting urban flooding and standing water included Ellsworth...Bar Harbor...Trenton...Surry and Hancock.

Heavy Rain, Washington

When
February 13, 11:00 AM EST to 11:00 PM EST
Where
Washington County, Topsfield to Machias
Reported by
Law Enforcement
Coordinates
45.420, -67.750

Heavy precipitation developed across Washington county during the 13th. The precipitation initially began in the form of snow...which accumulated 4 to 6 inches before eventually transitioning to rain during the late morning and afternoon. The snow blocked storm drains...allowing the heavy rain to pond and accumulate on roads and in poor drainage areas. The urban flooding and standing water was generally considered minor...though some roads were closed at times through the afternoon into the evening. Storm total precipitation across the county generally ranged from 2.00 to 3.00 inches...though localized totals to around 3.50 inches were reported. These totals represented a combination of snow...sleet and rain during the event. Some towns reporting urban flooding and standing water included Topsfield...Machias...Woodland...Danforth...Whitneyville and Deblois.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80906, 80908, 80909, 80913, 80914, 80898, 80900, 80903, 80892, 80894, 80897, 80887, 80889, 80890, 82431, 82433, 82434.